Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 198, NWS Raleigh, NC

July 19, 2007Alamance County, Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 19, 2007, 6:24 PM EDT for Alamance County, Orange County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2007, 6:24 PM EDT (22:24 UTC)
Expired
Jul 19, 2007, 7:01 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Alamance County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:39 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 19, 3:39 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT THU JUL 19 2007

.SYNOPSIS...
WARM... HUMID... AND UNSETTLED WEATHER WILL PERSIST OVER THE REGION
INTO FRIDAY. A COLD FRONT WILL DROP SOUTHEAST THROUGH THE AREA LATE
FRIDAY. A DRIER AND MORE SEASONABLE AIR MASS WILL BUILD IN FROM THE
NORTHWEST OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM FRIDAY MORNING/...
WEAK CONVERGENCE ALONG A SFC TROUGH IN THE NC FOOTHILLS ALONG WITH
A WARM AND UNSTABLE AIRMASS IS PRODUCING ISOLATED CONVECTION
THAT WILL MOVE INTO THE WESTERN CWA LATE THIS AFTERNOON. THERE IS
NOTHING IN THE UPPER LEVELS APPROACHING THIS EVENING THAT WILL AID
IN SUSTAINING THE CONVECTION AS THE BETTER UPPER ENERGY STAYS
NORTH ACROSS VIRGINIA. THEREFORE THE ACTIVITY SHOULD DIE DOWN AS
SUNSET APPROACHES. WILL LEAVE A SMALL POP IN THROUGH 00Z TO
ACCOUNT FOR THIS. MUCH OF THE REST OF THE NIGHT LOOKS QUIET. SW
WINDS ALONG WITH A MOIST BOUNDARY LAYER WILL MAKE FOR A MUGGY
NIGHT TONIGHT WITH LOWS ONLY DIPPING INTO THE LOW TO MID 70S.

A SLIGHT CHANCE POP HAS BEEN MAINTAINED IN THE FAR NW BEGINNING
AROUND SUNRISE AS SIGNIFICANT SHORTWAVE ENERGY CURRENTLY OVER THE
OHIO VALLEY BEGINS TO ENTER THE NC MOUNTAINS. THERE IS A CHANCE
THAT SOME OF THE CONVECTIVE ACTIVITY OVER THE OHIO VALLEY (POSSIBLE
MCS ACTIVITY) MAKES ITS WAY INTO THE FAR WEST BY 12Z DUE TO
POSITIVE VORTICITY ADVECTION SUSTAINING THE ACTIVITY. THE NEGATIVE
FACTOR FOR THIS OCCURRING IS THE PRESCENCE OF A 25 TO 30 KT
WESTERLY FLOW AT 850MB. SUCH A DOWNSLOPE FLOW MAY SERVE TO
DIMINISH MUCH OF THE CONVECTION BEFORE IT REACHES OUR AREA.

&&

.SHORT TERM /8 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
THE AFOREMENTIONED SHORTWAVE WILL MOVE THROUGH CENTRAL NC DURING
THE DAY TOMORROW AS A LONGWAVE TROUGH AMPLIFIES OVER THE EASTERN
U.S. A COLD FRONT WILL MOVE ACROSS THE AREA AS A RESULT...PROVIDING
AT LEAST A SOMEWHAT BETTER CHANCE FOR PRECIP. THERE IS STILL SOME
MODEL DISAGREEMENT ON TIMING OF THE FRONT WITH THE NAM BEING ABOUT
6 HRS QUICKER THAN THE GFS...BRINGING THE FRONT THROUGH BEFORE
18Z. BOTH MODELS DO SLOW THE FRONT DOWN SOME BY TOMORROW AFTERNOON
AS A WEAK SFC LOW DEVELOPS ALONG THE FRONT AND TRACKS UP EASTERN
NC. THE EXACT TRACK OF THE SFC LOW WILL DETERMINE BETTER RAIN
CHANCES AND SEVERE WEATHER POTENTIAL.

KEPT POPS IN THE CHANCE CATEGORY FOR NOW. THERE WILL BE LARGE
SCALE ASCENT AHEAD OF THE SHORTWAVE ALONG WITH A WARM AND MOIST
AIRMASS. HOWEVER...PERSISTENT WESTERLY FLOW IN THE LOW LEVELS WILL
LIKELY INHIBIT CONVECTIVE POTENTIAL TO SOME DEGREE. BEST CHANCES
WILL BE IN THE COASTAL PLAIN...DUE TO EXPECTED LONGER DURATION OF
DESTABILIZATION AND CLOSER PROXIMITY TO WEAK SFC LOW DEVELOPMENT.

REGARDING SVR WX POTENTIAL...SPC HAS PLACED THE SOUTHERN COASTAL
PLAIN IN A SLIGHT RISK FOR TOMORROW. CANNOT RULE OUT A SVR STORM
OR TWO TOMORROW GIVEN MLCAPES OF 1000-1500 J/KG AND THE PRESENCE
OF LARGE SCALE ASCENT WITH THE UPPER TROUGH. A FEW NEGATIVES ARE
THE LACK OF DEEP LAYER SHEAR (ONLY ON THE ORDER OF 20-25KTS) AND
WEAK MID LEVEL LAPSE RATES WITH FORECAST SOUNDINGS SHOWING A NEAR
MOIST ADIABATIC PROFILE. HAIL POTENTIAL IS LIMITED GIVEN HIGH
FREEZING LEVELS OF AROUND 14 KFT AND -20C AROUND 25 KFT. LOCALIZED
DAMAGING WINDS APPEAR TO BE THE MAIN THREAT.

SFC FRONT AND UPPER LEVEL ENERGY MOVE EAST TOMORROW NIGHT WITH
COOL HIGH PRESSURE BUILDING IN ON SATURDAY. TEMPS WILL DROP TO
BELOW NORMAL LEVELS UNDER THE DEEP NORTHERLY FLOW.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE ANOMALOUSLY DEEP TROUGH WILL PERSIST OVER THE EAST ON SUNDAY...
MAINTAINING OUR DRY WEATHER AND BELOW NORMAL TEMPERATURES. THERE
IS SOME DISAGREEMENT IN THE MID RANGE MODELS ON HOW TO HANDLE THE
TROUGH AFTER SUNDAY. THE ECMWF WANTS TO CLOSE OFF THE LOW AND
RETROGRADE IT WEST WHILE THE GFS AND ITS ENSEMBLES BEGIN TO LIFT
OUT THE TROUGH BY THE BEGINNING OF THE WEEK. FOR NOW WILL SIDE
WITH THE GFS ENSEMBLE MEAN SHOWING HEIGHTS RISING ACROSS OUR AREA
NEXT WEEK. THIS SHOULD RESULT IN A GRADUAL RETURN TO NORMAL
TEMPS...POSSIBLY BECOMING ABOVE NORMAL BY THE MIDDLE OF NEXT WEEK.
THE ONLY RAIN CHANCES IN THE EXTEND LOOK TO BE POSSIBLE ISOLATED
DIURNAL CONVECTION WED/THU.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
LIMITED CONVECTION DEVELOPED IN THE EARLY AFTERNOON OUTSIDE CENTRAL
NORTH CAROLINA. SOME CONVECTION SHOULD DRIFT IN FROM THE WEST BEFORE
SUNSET AND DEVELOPMENT IN THE SOUTHEAST IS STILL POSSIBLE. COVERAGE
SHOULD BE LIMITED AND ODDS ARE TAF SITES WILL BE DRY. MVFR FOG
MAINLY NEAR DAWN ALTHOUGH LIKELY DEVELOPING EARLIER IN THE EAST
WHERE LOW LEVEL MOISTURE IS BEST. TROUGH FORECAST TO SWEEP INTO THE
NORTHWEST AROUND SUNRISE. WITH WINDS ALOFT FROM THE WEST AHEAD OF
THIS SYSTEM... MUCH OF CENTRAL NORTH CAROLINA COULD END UP
DRY...WITH LOW VFR CEILINGS FAILING TO DEVELOP OTHER THAN TOWARD THE
VIRGINIA BORDER.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
FORECAST THROUGH FRIDAY NIGHT. AREAS OF MVFR CONDITIONS IN FOG EACH
MORNING AROUND DAWN. DRY CONDITIONS ARE FORECAST FOR SATURDAY INTO
THE FIRST OF NEXT WEEK.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JFB
NEAR TERM...JFB
SHORT TERM...JFB
LONG TERM...JFB
AVIATION...RLH
Hazardous weather outlook, Jul 19, 3:58 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT THU JUL 19 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
358 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED SHOWERS ARE EXPECTED THROUGH SUNSET...ESPECIALLY
IN THE NORTHWEST AND SOUTHWEST PIEDMONT. SOME OF THE STORMS COULD
BECOME STRONG...PRODUCING WIND GUSTS TO 40 MPH AND POSSIBLY SOME
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ON
FRIDAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
STORMS COULD BECOME SEVERE...ESPECIALLY IN THE COASTAL PLAIN. THE
MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THERE STILL
REMAINS SOME UNCERTAINTY IN THE SEVERE THREAT FOR TOMORROW...PRIMARILY
DEPENDING ON THE TIMING OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...HOWEVER SPOTTERS ARE
ALWAYS ENCOURAGED TO REPORT SIGNIFICANT WEATHER EVENTS OR RAINFALL
TO THE NATIONAL WEATHER SERVICE IN RALEIGH. SPOTTERS SHOULD STAY
TUNED TO THE LATEST INFORMATION REGARDING THE SEVERE WEATHER
THREAT ON FRIDAY.

JFB

In the hours before

Special weather statement, Jul 19, 4:05 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT THU JUL 19 2007

NCZ021-192100-
FORSYTH-
405 PM EDT THU JUL 19 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 500
PM EDT...

AT 405 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PFAFFTOWN...OR ABOUT OVER WINSTON-SALEM...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALKERTOWN...BELEWS
CREEK.

GUSTY WINDS OF 30 TO 40 MPH...HEAVY RAIN OF ONE INCH IN THE NEXT
HOUR...AND DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THIS THUNDERSTORM.

MWS
Special weather statement, Jul 19, 6:19 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT THU JUL 19 2007

NCZ023-024-192245-
ALAMANCE-ORANGE-
619 PM EDT THU JUL 19 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS ALAMANCE AND ORANGE
COUNTIES THROUGH 645 PM EDT...

AT 619 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM
OVER SWEPSONVILLE...OR ABOUT 6 MILES SOUTH OF GRAHAM...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HAW
RIVER...AND...TEER...MEBANE...EFLAND. THIS STORM WILL CROSS
INTERSTATE 85 BETWEEN EXITS 148 AND 157.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.